Journal of Global Infectious DiseasesOfficial Publishing of INDUSEM and OPUS 12 Foundation, Inc. Users online:8818  
Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size     
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
 
CASE REPORT
Year : 2022  |  Volume : 14  |  Issue : 1  |  Page : 31-34

Rapid onset of ceftriaxone-induced cholelithiasis in an adult patient


Campbellton Regional Hospital, Vitalité Health Network, New Brunswick, Canada

Correspondence Address:
Dr. Hani Abdelaziz
Campbellton Regional Hospital, Vitalité Health Network, New Brunswick
Canada
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jgid.jgid_11_21

Rights and Permissions

Ceftriaxone is a third-generation cephalosporin with broad-spectrum antibacterial activity. Here, we report a case of ceftriaxone-induced cholelithiasis in an adult patient after a short period of administering ceftriaxone. A 57-year-old female was admitted to our hospital for meningitis and treated empirically with ceftriaxone 2 g every 12 hours. Other medications given included vancomycin, ampicillin and acyclovir. Based on culture results and a sensitivity report, ceftriaxone was continued while other medications were discontinued on day three after admission. Her liver function test (LFT) demonstrated an elevation in hepatic transaminases, and alanine and aspartate transaminases peaked on the fifth day (339 and 153 IU/L, respectively). Computed tomography (CT) and ultrasound (US) confirmed the presence of uncomplicated cholelithiasis. Ceftriaxone was discontinued and switched to cefotaxime 2 g every four hours. Hepatic transaminases started declining after ceftriaxone discontinuation and dropped to normal levels on day nine. After the administration of cefotaxime on the 25th day, repeated US imaging revealed the persistence of biliary sludge. The patient was discharged in a good and stable clinical condition with follow-up planned at the outpatient clinic. When the concentration of ceftriaxone in the gallbladder exceeds the solubility of its calcium salt, precipitation occurs, forming a biliary sludge. Using the Naranjo Probability scale, the score was found to be 4, indicating a possible relationship between ceftriaxone and cholelithiasis. Multiple case reports of ceftriaxone-induced cholelithiasis have been documented previously, most of which focused on children or on the prolonged use of ceftriaxone. However, our case report highlights the development of cholelithiasis in adults after administering ceftriaxone for a short time.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed414    
    Printed5    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal

 

Sitemap | What's New | Feedback | Copyright and Disclaimer | Privacy Notice | Contact Us
2008 Journal of Global Infectious Diseases | Published by Wolters Kluwer - Medknow
Online since 10th December, 2008